Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 5, NWS Billings, MT

March 5, 2017Rosebud County, Montana

NWS Billings, MT issued this high wind warning at Mar 5, 2017, 12:06 PM MST for Rosebud County, Montana. It took effect at Mar 6, 2017, 12:00 AM MST. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 2017, 12:06 PM MST (19:06 UTC)
In effect from
Mar 6, 2017, 12:00 AM MST
Expired
Mar 6, 2017, 11:44 AM MST
In force
12 hr
Issued by
NWS Billings, MT

County Rosebud County, MT

The radar

The Billings radar (KBLX), 151 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 8:00 AM MSTSNOW 41 N Colstrip, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2017-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2017-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WWUS75 KBYZ 051906
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1206 PM MST Sun Mar 5 2017

MTZ038-058-WYZ099-061915-
/O.NEW.KBYZ.HW.W.0005.170306T0700Z-170306T2100Z/
Southern Big Horn-Southern Rosebud-Sheridan Foothills-
Including the cities of Pryor, Lodge Grass, Lame Deer, 
and Sheridan
1206 PM MST Sun Mar 5 2017

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM MST
MONDAY...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect from Midnight tonight to 2 PM MST
Monday. 

* TIMING...Late tonight through midday Monday.

* IMPACTS...Dangerous crosswinds on I90 and portions of US212 and
  possible property damage due to unsecured items outside.  
 
* WINDS...Winds increasing to 30 to 45 mph with gusts to 60 mph
  Monday morning.

* SNOW...Snow showers may produce a quick inch of snow combined
  with strong winds to create near zero visibility at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use 
caution until the winds subside.


&&

$$

http://weather.gov/Billings
3 follow-up statements
276 
WWUS75 KBYZ 060334
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
834 PM MST Sun Mar 5 2017

MTZ038-058-WYZ099-062100-
/O.CON.KBYZ.HW.W.0005.170306T0700Z-170306T2100Z/
Southern Big Horn-Southern Rosebud-Sheridan Foothills-
Including the cities of Pryor, Lodge Grass, Lame Deer, 
and Sheridan
834 PM MST Sun Mar 5 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
2 PM MST MONDAY...

* TIMING...Late tonight through midday Monday.

* IMPACTS...Dangerous crosswinds on I90 and portions of US212 
  and possible property damage due to unsecured items outside. 

* WINDS...Winds increasing to 30 to 45 mph with gusts to 60 mph 
  Monday morning. 

* SNOW...Periods of snow will produce 1-2 inches of snow, and
  combined with strong winds, will create near zero visibility at
  times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$

http://weather.gov/Billings
437 
WWUS75 KBYZ 061130
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
430 AM MST Mon Mar 6 2017

MTZ038-058-WYZ099-062100-
/O.CON.KBYZ.HW.W.0005.000000T0000Z-170306T2100Z/
Southern Big Horn-Southern Rosebud-Sheridan Foothills-
Including the cities of Pryor, Lodge Grass, Lame Deer, 
and Sheridan
430 AM MST Mon Mar 6 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* TIMING...Through early this afternoon.

* IMPACTS...Dangerous crosswinds on I90 and portions of US212 
  and possible property damage due to unsecured items outside. 

* WINDS...Northwest winds 30 to 45 mph with gusts to 60 mph
  through this morning. 

* SNOW...Periods of snow will produce 1-2 inches of snow, and 
  combined with strong winds, will create near zero visibility 
  at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$

http://weather.gov/Billings
357 
WWUS75 KBYZ 061844
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1144 AM MST Mon Mar 6 2017

MTZ038-058-WYZ099-061945-
/O.CAN.KBYZ.HW.W.0005.000000T0000Z-170306T2100Z/
Southern Big Horn-Southern Rosebud-Sheridan Foothills-
Including the cities of Pryor, Lodge Grass, Lame Deer, 
and Sheridan
1144 AM MST Mon Mar 6 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

Though it will remain blustery and brisk this afternoon, the 
threat of high winds has diminished. Snow is tapering down as 
well. Motorists should still be alert for isolated wind gusts to 
around 40 mph over slushy roads. 


$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Mar 5, 12:02 PM MST, 4 minutes earlier.

Area forecast discussion, Mar 5, 12:02 PM MST, 4 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1202 PM MST Sun Mar 5 2017

.UPDATE...
Additional update to raise max temperatures today...increase
winds and issue a high wind warning for Sheridan county and
southern Big Horn and Rosebud counties for late tonight into
Monday. borsum

Updated forecast to slow down precipitation timing this evening.
Expect a pretty dramatic overnight period after high temperatures
near 60 with a transition to windy and snow showers overnight.
Earlier crew diagnosed strength of winds pretty well and see no
reason to change highlights in southeast Montana. borsum

&&

.SHORT TERM...valid for Tdy and Mon...

One last mild day today before temperatures return to normal to
slightly below normal tomorrow to start the week. An upper low and
trough will move onto the Pacific Northwest coast today keeping a
southwest flow aloft across the forecast area. Water vapor
imagery showing plenty of moisture streaming northeast toward
Montana providing for clouds to be on the increase today, although
we will still see some sun as well. As the trough moves east, it
will sweep a cold front across the forecast area late this evening
and during the overnight hours. Ahead of the front, expect some
compressional warming allowing temperatures to warm into the upper
50s to lower 60s. This will be the warmest day over at least the
next 7 days.

Models bring the cold front across the central and western
portions by late evening and the far east after midnight. Lapse
rates are quite steep along the front. Models are in decent
agreement in bringing a quick shot of precip, originally a
rain/snow mix changing to snow with accumulations about 1-3 inches
across southeast Montana. At the same time, a surface low will
develop across southeast Montana late this evening. Models show
this low quickly deepening as it moves into North Dakota Monday
morning. This will result in tight pressure gradients across
southeast Montana late tonight into Monday afternoon. In addition,
surface pressure rises will be about 1-2mb/hr Monday morning.
850mb winds are progged to be 50-60kts and linked with 700mb winds
at 60-70kts. Contemplated a high wind watch but given the
likelihood of snow combined with the wind which will reduce
visibilities, I opted to go with a winter weather advisory for
snow and blowing snow with the main impact being reduced
visibilities with the falling snow/wind combination. The advisory
will go from midnight tonight through mid afternoon Monday. There
should not be too much actual drifting of snow or snow be lifted
off the ground due to the warm ground and air temperature.

The system is expected to quickly exit the state later Monday
afternoon with just isolated to scattered snow showers expected
across the forecast area. Temperatures will be much cooler
tomorrow but around normal for this time of year. Hooley

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Some changes have been made to the extended forecast due to most
recent model guidance. Tuesday still looks dry as our region is
under upper ridging. Good low-level lapse rates indicate that
mixing should bring down some wind from aloft, giving a breezy day
to much of the region.

After Tuesday, the pattern generally is more unsettled.  Next
chance of precipitation looks to be late Wednesday as models bring
a surface trough to our region. Exact placement of this boundary
is uncertain this far out. Deterministic GFS and ECMWF then
generally agree on an arctic air mass dropping southward from
Canada at some point on Thursday. Some rain and snow showers are
possible with the arctic front at the leading edge of the cold air
mass. The arctic air mass could then allow for an overrunning
snowfall event to occur over much of the region for Thursday
night into Friday as Pacific moisture streams over the cold air.
Waves of moisture can produce additional snowfall into Saturday.
There is still uncertainty in the evolution of this
arctic/overrunning event as model ensembles are indicating a lot
of spread in solutions. If the arctic air mass does not reach
quite as far south as the latest model runs are suggesting, the
overrunning snowfall would be displaced to the north.

High temperatures should be in the 30s and 40s on Tuesday, then
climb to the 40s and 50s for Wednesday. A cooling trend is
expected after Wednesday...but precisely how cold will depend on
the details of the incoming arctic air mass.  RMS/Hooley

&&

.AVIATION...

VFR conditions will prevail today ahead of a cold front moving
through the region later this evening/into tonight. Winds will be
a little gusty from the south and west at KBIL and KLVM around 25
kts, and other routes west of Billings. As the cold front moves
through this evening, expect rain turning into snow and gusty
northwest winds around 25 to 30 kts to move in. This will affect
KBIL around 03z, and then KSHR and KMLS later around 09z.
Localized IFR is possible in the heavier snow showers, along with
widespread MVFR conditions and mountain obscurations through
tomorrow afternoon as the storm system intensifies over eastern
Montana. Dobbs.

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 063 029/043 024/043 028/051 029/043 014/028 012/033
    1/N 32/W    11/N    22/W    32/W    54/S    33/S
LVM 052 020/035 019/036 029/047 033/045 021/036 023/037
    3/W 42/J    32/J    24/W    53/W    55/S    44/S
HDN 066 025/043 024/043 023/050 026/043 012/031 011/033
    1/B 53/W    11/N    22/W    32/W    43/S    43/S
MLS 066 028/041 023/038 022/045 025/038 010/024 011/028
    1/B 76/W    10/N    12/W    43/W    44/S    33/S
4BQ 067 027/041 023/039 021/051 025/046 015/034 015/037
    0/N 66/W    10/N    01/B    22/W    33/S    32/O
BHK 069 027/037 021/034 016/042 022/034 006/022 008/027
    0/B 49/J    10/N    01/E    33/J    34/S    22/S
SHR 064 026/038 018/039 020/052 030/049 018/041 019/041
    1/U 64/J    11/N    11/B    22/W    22/S    32/O

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from midnight tonight to 3
      PM MST Monday FOR ZONES 32-33-36-37.
     High Wind Warning in effect from midnight tonight to 2 PM MST
      Monday FOR ZONES 38-58.
WY...High Wind Warning in effect from midnight tonight to 2 PM MST
      Monday FOR ZONE 99.

&&

weather.gov/billings
Hazardous weather outlook, Mar 5, 2:39 AM MST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
239 AM MST Sun Mar 5 2017

MTZ028>042-056>058-063>068-WYZ098-099-051045-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
239 AM MST Sun Mar 5 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* A cold front will sweep across the region this evening and
  overnight into Monday morning. Cooler temperatures, a quick shot
  of snow, and gusty northwest winds will accompany the front. The
  best potential for a couple inches of snow looks to be for areas
  east of Billings. The combination of gusty winds and snow will
  reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:43 AM MSTWinter Weather AdvisoryBYZBig Horn, Carter, Custer, Fallon, Powder River, Rosebud and 1 more34 hr

Nearby

High Wind Warnings in Montana, 2017High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.